Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 126, NWS Kansas City, MO

June 17, 2017Putnam County, Schuyler County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 17, 2017, 6:15 PM CDT for Putnam County, Schuyler County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 6:15 PM CDT (23:15 UTC)
Expired
Jun 17, 2017, 7:00 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

Counties Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 179 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KEAX 172315
SVREAX
MOC171-197-180000-
/O.NEW.KEAX.SV.W.0126.170617T2315Z-170618T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
615 PM CDT SAT JUN 17 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northeastern Putnam County in north central Missouri...
  Schuyler County in northeastern Missouri...

* Until 700 PM CDT

* At 615 PM CDT, a severe thunderstorm was located 10 miles southeast
  of Centerville, moving southeast at 50 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Lancaster, Queen City, Downing, Glenwood and Livonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9235 4035 9236 4034 9247 4059 9289
      4060 9235
TIME...MOT...LOC 2315Z 290DEG 45KT 4064 9271 

HAIL...2.75IN
WIND...60MPH
 
$$

Hawblitzel
2 follow-up statements
752 
WWUS53 KEAX 172327
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT SAT JUN 17 2017

MOC171-197-180000-
/O.CON.KEAX.SV.W.0126.000000T0000Z-170618T0000Z/
Putnam MO-Schuyler MO-
627 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN PUTNAM AND SCHUYLER COUNTIES...

At 626 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lancaster, moving east southeast at 45 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Lancaster, Queen City, Downing, Glenwood and Livonia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4036 9235 4035 9236 4034 9247 4059 9289
      4060 9235
TIME...MOT...LOC 2326Z 292DEG 37KT 4059 9264 

HAIL...3.00IN
WIND...60MPH
 
$$

Hawblitzel
055 
WWUS53 KEAX 172334
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT SAT JUN 17 2017

MOC171-172343-
/O.CAN.KEAX.SV.W.0126.000000T0000Z-170618T0000Z/
Putnam MO-
634 PM CDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
north central and northeastern Missouri.

LAT...LON 4041 9235 4056 9270 4058 9270 4059 9272
      4059 9267 4060 9235
TIME...MOT...LOC 2333Z 292DEG 37KT 4057 9254 

$$

MOC197-180000-
/O.CON.KEAX.SV.W.0126.000000T0000Z-170618T0000Z/
Schuyler MO-
634 PM CDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHERN SCHUYLER COUNTY...

At 633 PM CDT, a severe thunderstorm was located near Lancaster,
moving east at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Law enforcement. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lancaster, Downing and Glenwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4041 9235 4056 9270 4058 9270 4059 9272
      4059 9267 4060 9235
TIME...MOT...LOC 2333Z 292DEG 37KT 4057 9254 

HAIL...2.50IN
WIND...60MPH
 
$$

Hawblitzel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:26 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 17, 1:26 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
126 PM CDT Sat Jun 17 2017

.Discussion...
Issued at 115 PM CDT SAT JUN 17 2017

Widespread severe weather is still on track today along a strong
cold front expected to push through the CWA this afternoon and well
into the evening hours. Also, expecting to see dangerous heat levels
across eastern Kansas and western Missouri today with continued
increasing dew point values, combined with air temperatures rising
into the low to perhaps mid 90s. Lingering storms this morning
have produced a thinning cirrus canopy over the area, which has
kept temperatures in check slightly, though dangerous heat remains
likely this afternoon. An Excessive Heat Warning remains in
effect until 7 PM as heat indices will approach 105 to 109 degrees
across eastern Kansas and western Missouri. Caution should be
exercised during afternoon and evening outdoor activities in light
of these conditions. The next hazardous weather feature to
monitor is with the likelihood for damaging winds and large hail,
with a possible isolated tornado risk beginning by the late
afternoon into the late evening hours. In the wake of Friday night
convection across much of the area, the northwest to
southeastward oriented cold pool generated from this activity has
left behind a stagnant boundary across northeastern Kansas into
northwestern Missouri. Strong warm moist advection from the Gulf
of Mexico continues to feed into eastern Kansas and is pooling
moisture over northeastern Kansas as a result. A westward to
eastward stratocumulus layer depicted on visible satellite imagery
also gives evidence to this, and this boundary may add to the
complex scenario presented for afternoon convection as the
synoptic front pushes through the area.

The cold front is currently situated across southeastern Nebraska
and will be pushed to the southeast ahead of a deepening upper-level
trough now approaching the Central Plains. Convection is expected to
fire along the front as it advances southeastward, though where
exactly this will occur remains uncertain. The aforementioned
building cloud layer across northeastern Kansas and northern
Missouri may inhibit convection from firing along the front early
on. Also is the consideration that the previously mentioned thermal
boundary south of this cloud layer may provide enhanced convergence
along the synoptic front as it pushes through later this afternoon.
For now, generally thinking that ascent will be limited along the
front until reaching areas south of Highway 36. The front looks to
advance through this area in the 4 PM to 6 PM time frame, eventually
reaching the Kansas City Metro by 6 PM to 8 PM. Storms will then
reach peak intensity along and south of the I-70 corridor, though
the severe threat will commence from the onset of convection, given
the potent environment with the lingering highly unstable airmass
and ample bulk shear values near 40 to 50 kts where convection will
form. Large hail and damaging winds will remain the primary threat
during the duration of the frontal passage and subsequent
thunderstorm activity. The tornadic potential will be limited by
low-level flow parallel to the frontal boundary, though areas
south of Highway 36 and north of I-70 may see an isolated tornado
risk considering the backed surface flow orientation ahead of the
frontal boundary.

Thunderstorms should exit the CWA by early Sunday morning, with much
more pleasant conditions expected to form in the wake of the cold
front. Cooler temperatures will settle across the area both Sunday
and Monday, in addition to dry conditions persisting into the mid-
week. By that time, embedded disturbances within northwest flow atop
a returning warm sector will present the next chance of thunderstorm
development, along with steadily increasing temperatures.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUN 17 2017

The main impact with this forecast period will be with the
continued likelihood of afternoon and evening thunderstorm
potential. Storms should fire along a southeastward progressing
cold front just north of Kansas City and present a three to four
hour window of strong storms, with periodic reductions to
visibility and ceilings possible, in addition to gusty winds.
Lingering storms and showers may continue into the early
overnight, though conditions will quickly improve heading into
Sunday morning, with dry conditions expected beyond.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Excessive Heat Warning until 7 PM CDT this evening for KSZ057-
     060-103>105.

     Heat Advisory until 7 PM CDT this evening for KSZ025.

MO...Excessive Heat Warning until 7 PM CDT this evening for MOZ028-
     029-037-043-053-054.

     Heat Advisory until 7 PM CDT this evening for MOZ020>023-030>032-
     038>040-044>046.

&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Jun 17, 4:53 AM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Sat Jun 17 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
453 AM CDT Sat Jun 17 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe storms are expected to develop this afternoon and
 will increase in coverage and intensity as they move southward this
 evening. Strong straight line winds and hail are the main threats,
 but an isolated tornado cannot be ruled out.

 Very hot and humid conditions will result in dangerous heat indices
 in the 100-110 degree range this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances and heat return Tuesday and linger through the rest
 of the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:36 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway39 min
Jun 16, 9:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway48 min
Jun 16, 9:35 PM CDTTornado WarningEAXAtchison, Nodaway11 min
Jun 16, 9:41 PM CDTSevere Thunderstorm WarningEAXAndrew, Gentry, Harrison, Nodaway, Worth49 min
Jun 16, 9:44 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Holt, Nodaway46 min
Jun 16, 10:07 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Mercer and 1 more38 min
Jun 16, 10:14 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 2 more46 min
Jun 16, 10:44 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Grundy, Harrison, Linn and 4 more61 min
Jun 16, 10:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Caldwell, Carroll, Clay, Clinton and 7 more49 min
Jun 16, 11:04 PM CDTSevere Thunderstorm WarningEAXPlatte41 min
Jun 16, 11:18 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Chariton, Linn, Livingston, Macon42 min
Jun 16, 11:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray, Saline33 min
Jun 16, 11:45 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte60 min
Jun 17, 12:28 AM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson47 min
Jun 17, 1:10 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson50 min
Jun 17, 1:54 AM CDTSpecial Weather StatementEAXBates, Henry, Pettis51 min
Jun 17, 2:00 AM CDTSevere Thunderstorm WarningEAXBates, Henry, Johnson, Pettis32 min
Jun 17, 2:47 AM CDTSevere Thunderstorm WarningEAXBates28 min
Jun 17, 2:49 AM CDTExcessive Heat WarningEAXBates, Cass, Clay, Henry, Jackson, Platte13 hr
Jun 17, 5:01 AM CDTRiver Flood WarningEAXAtchison, Holt29 hr
Jun 17, 7:25 AM CDTSevere Thunderstorm WarningEAXCass26 min
Jun 17, 3:55 PM CDTHeat AdvisoryEAXBates, Cass, Clay, Henry, Jackson, Platte3 hr
Jun 17, 6:42 PM CDTTornado WarningEAXSchuyler22 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.